Alabama, 2008Drought in Alabama, February 1 to 29, 2008
February 1 to 29, 2008 · NWS BMX · 35 events in 35 counties and zones
Several storm systems across Central Alabama brought limited improvement to the ongoing drought, that had begun in the Spring of 2007. By the end of February, only about 10 percent of Central Alabama remained in Exceptional (D4) Drought.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several storm systems across Central Alabama brought limited improvement to the ongoing drought, that had begun in the Spring of 2007. By the end of February, only about 10 percent of Central Alabama remained in Exceptional (D4) Drought. This area was roughly from the cities of Jasper, Birmingham, Pell City, and Piedmont, northward. Most of the remainder of Central Alabama remained in Moderate (D1) to Extreme (D3) Drought.
Soil moistures improved to 30 to as much as 70 percent of normal, and stream flows and reservoir levels improved to near normal seasonal levels by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Jan 31, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU JAN 31 2008
.UPDATE...FOR AVIATION.
&&
.DISCUSSION...
LEADING EDGE OF CONVECTIVE LINE HAS ACCELERATED EASTWARD AND ENTIRE
SYSTEM IS MOVING FASTER THAN EXPECTED. THE SEVERE WEATHER HAS BEEN
CONFINED TO EXTREME SOUTH ALABAMA...AS NORTHERN END OF LINE WAS
MOVING ACROSS VERY STABLE AIR AT THE SURFACE...WHERE SURFACE BASED
LIFTED INDICES ARE GREATER THAN +10 CELSIUS. PIKE AND BARBOUR
COUNTIES LIKELY TO SEE STRONGEST WINDS IN OUR FORECAST AREA...BUT
WITH VERY STABLE LOW LEVELS...WIND GUSTS SHOULD REMAIN BELOW 40 MPH.
ANOTHER AREA OF WIND GUSTS ARE LOCATED ON BACK EDGE OF RAIN
SHIELD. COLUMBUS MISSISSIPPI AND TUSCALOOSA ALABAMA BOTH REPORTED
PRESSURE RISING RAPIDLY AND WIND GUSTS NEAR 25 MPH AS BACK EDGE OF
RAIN APPROACHED THESE LOCATIONS.
FORECAST UPDATED EARLIER BROUGHT END TO RAIN FASTER THAN AFTERNOON
PACKAGE...BUT ANOTHER UPDATE WILL BE NEEDED TO END RAIN EVEN
SOONER.
58/ROSE
&&
.AVIATION...06Z TAF DISCUSSION.
THE BACK EDGE OF THE RAIN SHIELD IS CURRENTLY FROM MGM TO ANB.
BHM...TCL...AND EET ARE ONLY PERIODS OF LIGHT RAIN OR DRIZZLE AS THE
OCCLUDED FRONT MOVES THROUGH THE AREA. WILL SEE SOME LOW CLOUDS
ABOUT 800 FEET FOR A FEW HOURS AND THEN A RISE BACK TO AROUND BKN
1500 OVC 2500. THEN BY 10 TO 11Z WILL THE THE LOW CLOUDS ASSOCIATED
WITH THE LOW PRESSURE SYSTEM MOVE IN AND DROP CEILINGS BACK DOWN TO
BELOW 1500 FEET ALL OVERCAST. MGM WILL SEE MORE WESTERLY WINDS BY
7Z...WHILE TROY WILL SEE IT AROUND 9Z. AGAIN FOCUS ON A PATTERN FOR
TIMING WITH THE NEXT 6 HOURS. WINDS WILL BEGIN TO DIMINISH FROM
WEST TO EAST ABOUT 2 HOURS AFTER FROPA. WILL SEE SKIES BEGIN TO
CLEAR AFTER 20 AND 21Z AS THE LOW PRESSURE SYSTEM ITSELF MOVES OUT.
WINDS WILL DISSIPATE TO NEAR CALM CONDITIONS AFTER 00Z.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
Hazardous weather outlook, Jan 31, 10:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 PM CST THU JAN 31 2008
ALZ011>015-017>050-020421-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1020 PM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON TUESDAY. SEVERE
STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY ON TUESDAY.
In the hours before
Special weather statement, Jan 31, 8:19 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CST THU JAN 31 2008
ALZ046-048-050-010315-
BARBOUR-BULLOCK-RUSSELL-
819 PM CST THU JAN 31 2008
...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK AND RUSSELL
COUNTIES UNTIL 915 PM CST...
AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF MEADVILLE TO 10 MILES SOUTH OF TROY...MOVING EAST AT 45 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGH RIDGE.
FRANKLIN FIELD.
SEDGEFIELD.
BOOT HILL.
THREE NOTCH.
GUERRYTON.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
61
Local storm report, Jan 31, 10:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 3 NE AUBURN 32.62N 85.44W
01/31/2008 LEE AL AWOS
KAUO AWOS REPORTED A GUST TO 51 KNOTS.
0910 PM TSTM WND DMG AUBURN 32.59N 85.48W
01/31/2008 LEE AL LAW ENFORCEMENT
POWER OUTAGES AND SEVERAL TREES DOWN.
&&
MROSEDrought, Autauga
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Drought, Bibb
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Drought, Blount
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Drought, Bullock
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Drought, Calhoun
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Drought, Chambers
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Drought, Cherokee
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Drought, Chilton
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Drought, Clay
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Drought, Cleburne
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Drought, Coosa
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Drought, Dallas
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Drought, Elmore
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Drought, Etowah
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Drought, Fayette
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Drought, Hale
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Hale forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Drought, Jefferson
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Drought, Lamar
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought, Lee
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Drought, Lowndes
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Drought, Macon
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Drought, Marengo
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Marengo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Drought, Marion
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Drought, Montgomery
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Drought, Perry
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Perry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Drought, Pickens
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Pickens forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Drought, Randolph
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Drought, Russell
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Drought, Shelby
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Drought, St. Clair
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Drought, Talladega
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Drought, Tallapoosa
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Drought, Tuscaloosa
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Drought, Walker
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Walker forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Drought, Winston
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Winston forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, February 1, 20084 deaths · 1 injured · 24 events
- Winter Weather in Rhode Island, February 1, 20081 death · 1 event
- Avalanche in Colorado, February 1, 20081 death · $1,000 · 1 event
- Winter Storm in Pennsylvania, February 1, 2008$140,000 · 11 events
- High Wind in Tennessee, February 1, 2008$145,000 · 78 kt wind · 9 events
- Winter Storm in Vermont, February 1 to 2, 2008$90,000 · 7 events
- Winter Storm in New York, February 1, 2008$80,000 · 8 events
- Winter Weather in Vermont, February 1 to 2, 2008$75,000 · 9 events
- Ice Storm and Winter Weather in Virginia, February 1, 2008$47,000 · 18 events
- High Wind and Lightning Strike in Georgia, February 1, 20081 injured · $48,000 · 50 kt wind · 7 events
- Winter Storm in New York, February 1 to 2, 2008$60,000 · 5 events
- Winter Storm and Winter Weather in Illinois, February 1, 20084 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85379, 85381, 85383, 85384, 85385, 85386, 85387, 85388, 85389, 85390, 85391, 85392, 85393, 85394, 85395, 85397, 85398, 85400, 85402, 85403, 85404, 85405, 85406, 85407, 85408, 85409, 85410, 85411, 85412, 85413, 85414, 85415, 85416, 85417, 85418.